1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Polymyalgia

Discussion in 'Type 2 Diabetes' started by steve3756, Jun 25, 2018.

  1. steve3756

    steve3756 Type 2 · Member

    Messages:
    12
    Likes Received:
    6
    Trophy Points:
    43
    I am 62 male T2 ...I have just been diagnosed with Polymyalgia. I was prescribed with prednisolone which has worked wonders with the daily discomfort and sleep quality but has had a marked affect on my BG ,it has gone up from araound 6-7 mmol at about 1pm to between 10-11 mmol . my last meal prior to these readings is at about 7am which is ussualy tea and biscuits ...I have now been booked in to see a diabetic nurse . Has anyone had any experience of this , and have any advice ...many thanks ..

    ps my BG meds are 2 x 500mg Metformin 3 x daily and Pioglitazone 45mg 1 x daily
     
  2. Alison54321

    Alison54321 Type 1 · Well-Known Member

    Messages:
    1,202
    Likes Received:
    1,803
    Trophy Points:
    198
    Don't want to sound like a meanie, but maybe switch from biscuits to something where the carbs are absorbed more slowly, fruit? natural yoghurt?

    I found this random link that says it raises blood glucose, and suggests avoiding simple carbohydrates, and switching to fruit, and vegetables for carbs. Try and find something you like.............

    https://www.ucsfhealth.org/education/ild_nutrition_manual/prednisone_and_weight_gain/
     
    • Like Like x 1
  3. Guzzler

    Guzzler Type 2 · Master

    Messages:
    10,448
    Likes Received:
    6,918
    Trophy Points:
    278
    I wouldn't swap out biscuits for fruit, both are high in carbohydrates. The only fruit I have occasionally are a few berries and I have them after a meal and with plain yoghurt. I never have biscuits but there are recipes for low carb sweet stuff on Dietdoctor.com.
     
    • Like Like x 1
    • Agree Agree x 1
  4. Mal37

    Mal37 Type 2 · Well-Known Member

    Messages:
    282
    Likes Received:
    456
    Trophy Points:
    123
    When I cut out my (only very plain) biscuit or two a day and started having nuts instead my bg levels fell dramatically, so it's worth trying!
     
    • Like Like x 2
    • Agree Agree x 2
  5. Jay-Marc

    Jay-Marc Type 2 · Well-Known Member

    Messages:
    212
    Likes Received:
    131
    Trophy Points:
    103
    I daresay that having just been diagnosed you are still on a relatively high dose of prednisolone, I guess between 10mg-15mg. This is generally reduced by a third through the first three months, with a slower taper after that depending on how you go. So the main management difficulty is through the first few months. Have you had any weight gain or increased appetite?
     
    • Useful Useful x 1
  6. ickihun

    ickihun Type 2 · Master

    Messages:
    12,944
    Likes Received:
    18,169
    Trophy Points:
    298
    @steve3756 have you been advised to eat a less inflammatory diet? Some find nuts flammatory.
    Do some Internet research on foods good as anti-inflammation. Stick to them and avoid foods known to cause inflammation.

    I know @JohnEGreen has some great advice about steroids causing higher bgs. Hopefully he will be along soon.

    Don't stress about anything as stress raises bgs too so no great help. Calm and informed will be the winner.
     
  7. steve3756

    steve3756 Type 2 · Member

    Messages:
    12
    Likes Received:
    6
    Trophy Points:
    43
    HI sorry not replied ,been occupied with new Job , i have recently been working straight 8's with only water breaks , that means no food intake between 7am and 4pm but i stay hydrated ...even after this my BG's are still between 10 - 11 mmol...how ? as i have not consumed sugar or carbs The prednisolone has been continued at 3 x 5mg a day (with breakfast) ... my symptoms continue to improve. i have another appointment for
    fbloods in 2 weeks ... are my BGs to high to wait as i dont seem to able lower them in the short term when I do eat i will admit i like a meal and that is usually in the evening except weekends when i will endulge ... all my stats have been fine A1c 7.2 cholesterol 4.9 until the prednisolone started ..if I cant get it down could it lead to needing insulin ?
     
  8. ickihun

    ickihun Type 2 · Master

    Messages:
    12,944
    Likes Received:
    18,169
    Trophy Points:
    298
    How long will you need prednisone for? What is your diabetic team hoping for? Insulin is always a last resort. Are you currently only on metformin? As there is quite a few meds for diabetes. Insulin is for when nothing else helps to lower bgs. Like for none producing insulin type2s and when meds don't work at all.
    I have moments when even insulin don't work or add so much weight it's false economy.
     
  9. Struma

    Struma Type 2 · Well-Known Member

    Messages:
    348
    Likes Received:
    280
    Trophy Points:
    123
    @Jay-Marc has a good handle on this @steve3756 .
    Isn't it good how quick you start to improve! This is a very painful condition.
    Typically, prednisolone puts up BG at lunch and teatime, whilst early morning and bedtime remain typically normal. Mine went up to 19 consistently. In fact, this excursion shows a healthy adrenal system.
    Once down to 10mg, it is reduced 1mg every 4-8 weeks (NICE guidance.) PMR can flare up again, hence the slow taper.
    BG usually reduce proportionately with steroid tapering. Additional insulin lowering pills may be offered as a holding measure. If BG particularly high, short term insulin might be offered. The numbers you have, I think that this is unlikely.
    I think you need to be vigilant with your diet as it is at the moment, one biscuit is unlikely to reduce newly steroid-escalated BG much.
     
  10. Pinkorchid

    Pinkorchid Type 2 · Well-Known Member

    Messages:
    2,860
    Likes Received:
    1,934
    Trophy Points:
    198
    Hi My husband has Polymyalgia he first developed it about 6 years ago and was put on steroids gradually reducing the dosage until the doctor took him off of them altogether when he went into remission. During the following years he was diagnosed with T2 he was not typical for it not overweight so caused the doctor said almost certainly by the steroids. Eventually the Polymyalgia returned and he was once again put on the steroids starting on 20mg and now has reduced it to7mg. The first year he had 3 monthly blood tests to see how the steroids were affecting his blood sugar but they never had much impact on them and his levels are good but he has not been able to reduce the dosage anymore without the pains coming back so will probably be on the steroids for life now he is 86
     
    • Hug Hug x 1
  11. Jay-Marc

    Jay-Marc Type 2 · Well-Known Member

    Messages:
    212
    Likes Received:
    131
    Trophy Points:
    103
    My dad developed Polymyalgia at 65, and back then they started you off at 20mg. He has never been able to come off prednisolone altogether and 16 years later is still on 2mg daily. However, despite there being somewhat of a family disposition towards T2 (his three siblings and I all developed it in mid to late life) plus the prolonged steroid use, his blood glucose remains well in the normal category. Shows there are no certainty in how things go.
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook